Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 96, NWS Bismarck, ND

July 14, 2004Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2004, 6:20 PM MDT for Golden Valley County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 6:20 PM MDT (00:20 UTC)
Expired
Jul 14, 2004, 7:15 PM MDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 233 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 5:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2040 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 150020
SVRBIS
NDC033-150115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM MDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 715 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THE LEADING EDGE OF A CLUSTER OF SEVERE THUNDERSTORMS 7 MILES      
  SOUTHWEST OF BEACH...OR ABOUT 59 MILES NORTHWEST OF BOWMAN...      
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BEACH AROUND 625 PM MDT
  SENTINEL BUTTE AROUND 640 PM MDT
  GOLVA AROUND 645 PM MDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4734 10404 4655 10406 4656 10383 4664 10381
      4662 10361 4698 10362 4698 10367 4732 10369

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:30 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 14, 1:30 PM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT WED JUL 14 2004

.SHORT TERM...
STRONG UPPER LEVEL RIDGE CONTINUES TO BUILD OVER OVER NORTHERN
ROCKIES AND PROGGD TO MOVE SLOWLY EAST THROUGH EARLY PERIODS OF
FORECAST. MODELS WILL HAVE DIFFICULT TIME NAILING TIMING OF S/WS
TOPPING RIDGE. BECAUSE OF THIS AND BECAUSE OF UNCERTAINTY OF
MODEL BACKUPS WILL NOT MAKE ANY SIGNIFICANT ADJUSTMENTS TO ONGOING
FORECAST. THIS LEAVES CWA WITH ISOLATED TO CHANCE POPS TONIGHT AND
FRIDAY/SAT FOR THUNDERSTORMS AND NEAR CLIMATOLOGIC MAX AND MINS.

.LONG TERM...
MAKE LITTLE CHANGES FROM PREVIOUS FORECAST. SHORTWAVE RIDES
ALONG THE CANADIAN/ND BORDER SUNDAY AS SURFACE TROF APPROACHES
FROM THE WEST. DRY AND WARM AHEAD OF FRONTAL SYSTEM SUNDAY.
OVERNIGHT SUNDAY AND MONDAY SURFACE BOUNDRY FOCUS FOR CONVECTIVE
ACTIVITY AS IT MOVES EASTWARD. SHORTWAVE MENTION ABOVE MOVES
THRU CWA DURING THE DAY MONDAY AIDING IN MID LEVEL LIFT AND
SUPPORT FOR THUNDERSTORMS. FAST MOVING UPPER FLOW WITH THE
PASSAGE OF SHORTWAVE TUESDAY..A FEW MINOR IMPULES RIDING THRU
FAST ZONAL FLOW...EXPECT DRY AND SEASONABLY WARM THRU THE
EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HW/RGT
Hazardous weather outlook, Jul 14, 3:15 AM MDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT WED JUL 14 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150915-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
415 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AN ISOLATED STRONG TO SEVERE STORM IN
EXTREME SOUTHWESTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHULZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:00 PM MDTSevere Thunderstorm WarningBISBowman60 min
Jul 14, 7:07 PM MDTSevere Thunderstorm WarningBISSlope53 min
Jul 14, 7:16 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley59 min
Jul 14, 7:54 PM MDTSevere Thunderstorm WarningBISBowman66 min
Jul 14, 8:03 PM MDTSevere Thunderstorm WarningBISSlope27 min
Jul 14, 8:06 PM MDTSevere Thunderstorm WarningBISDivide59 min
Jul 14, 8:29 PM MDTTornado WarningBISBowman31 min
Jul 14, 8:59 PM MDTSevere Thunderstorm WarningBISBowman31 min
Jul 14, 9:10 PM MDTSevere Thunderstorm WarningBISDivide, Williams65 min
Jul 14, 9:52 PM MDTSevere Thunderstorm WarningBISWilliams63 min
Jul 14, 10:15 PM MDTSevere Thunderstorm WarningBISDunn60 min
Jul 14, 10:52 PM MDTSevere Thunderstorm WarningBISMountrail53 min
Jul 14, 11:12 PM MDTSevere Thunderstorm WarningBISDunn33 min
Jul 14, 11:17 PM MDTSevere Thunderstorm WarningBISWard58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.